Toggle Main Menu Toggle Search

Open Access padlockePrints

Non-linear galactic dynamos: a toolbox

Lookup NU author(s): Professor Anvar ShukurovORCiD


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


We compare various models and approximations for non-linear mean-field dynamos in disc galaxies to assess their applicability and accuracy, and thus to suggest a set of simple solutions suitable to model the large-scale galactic magnetic fields in various contexts. The dynamo saturation mechanisms considered are the magnetic helicity balance involving helicity fluxes (the dynamical alpha-quenching) and an algebraic alpha-quenching. The non-linear solutions are then compared with the marginal kinematic and asymptotic solutions. We also discuss the accuracy of the no-z approximation. Although these tools are very different in the degree of approximation and hence complexity, they all lead to remarkably similar solutions for the mean magnetic field. In particular, we show that the algebraic a-quenching non-linearity can be obtained from a more physical dynamical a-quenching model in the limit of nearly azimuthal magnetic field. This suggests, for instance, that earlier results on galactic disc dynamos based on the simple algebraic non-linearity are likely to be reliable, and that estimates based on simple, even linear models are often a good starting point. We suggest improved no-z and algebraic alpha-quenching models, and also incorporate galactic outflows into a simple analytical dynamo model to show that the outflow can produce leading magnetic spirals near the disc surface. The simple dynamo models developed are applied to estimate the magnetic pitch angle and the arm-interarm contrast in the saturated magnetic field strength for realistic parameter values.

Publication metadata

Author(s): Chamandy L, Shukurov A, Subramanian K, Stoker K

Publication type: Article

Publication status: Published

Journal: Monthly Notices of the Royal Astronomical Society

Year: 2014

Volume: 443

Issue: 3

Pages: 1867-1880

Print publication date: 21/09/2014

Online publication date: 25/07/2014

Acceptance date: 24/06/2014

ISSN (print): 0035-8711

ISSN (electronic): 1365-2966

Publisher: Oxford University Press


DOI: 10.1093/mnras/stu1274


Altmetrics provided by Altmetric


Funder referenceFunder name
RPG-097Leverhulme Trust